The most award winning
healthcare information source.
TRUSTED FOR FOUR DECADES.
Abstract & Commentary
Synopsis: Lactobacillus GG failed to prevent diarrhea in a large group of adults treated with intravenous and oral antibiotics.
Source: Thomas MR, et al. Lack of effect of Lactobacillus GG on antibiotic-associated diarrhea: A randomized, placebo-controlled trial. Mayo Clin Proc. 2001;76:883-889.
Diarrhea associated with administration of antibiotics is an all-too-common phenomenon. Although the importance of Clostridium difficile toxin as a mediator of diarrhea has been recognized for a quarter-century, most cases of antibiotic-associated diarrhea (AAD) occur without a clear understanding of etiology and pathogenesis. Current hypotheses presume that alteration of gut bacterial flora leads to diarrhea, perhaps as a result of perturbation of fatty acid metabolism or an effect on C difficile or other toxin receptors in the intestinal mucosa.
In this prospective, randomized, double-blind, placebo-controlled study performed at the Mayo Clinic, patients with presumed or proven infections were treated with intravenous and oral antibacterial medication. They were randomized to receive either Lactobacillus GG (LGG, a L casei subspecies rhamnosus strain, available in a capsule containing 1010 cfu) or an identical-appearing placebo twice daily for a 2-week period, commencing within 24 hours of institution of antibiotic therapy. Diarrhea was defined as 2 or more watery or liquid stools for 2 or more consecutive days during a 3-week observation period, or 3 or more bowel movements in excess of the patient’s normal daily number of bowel movements. Patients recorded data on bowel movement number and consistency using a standardized grading scale. Other symptoms, including nausea, cramping, gas, and bloating, were also recorded. Thomas and associates monitored laboratory tests, such as stool cultures, fecal leukocyte counts, and stool osmolality, that patients’ physicians obtained, and whether a diagnosis of C difficile disease was made.
Of nearly 3000 adults who were considered eligible for the study, 349 met the inclusion criteria. The remainder were excluded because they received antibiotics for > 24 hours before being considered for the study, they had pre-existing gastrointestinal tract disease with diarrhea, or for a variety of other reasons. Because of failure of some individuals to consent to the study or others to complete the study, a total of 267 patients completed the trial and provided outcome data.
What were the results? Diarrhea occurred with equal frequency (about 30%) in both placebo and LGG groups. Detailed subset analysis uncovered no significant differences among the groups with respect to receipt of either ß-lactam antibiotics or non-ß-lactam antibiotics, whether results were assessed solely on stool consistency or stool frequency, or whether only severe diarrhea was selected as an end point.
Documented C difficile colitis (as defined by a positive toxin assay) occurred in only 1.5% and 2.2% of LGG and placebo patients, respectively, a difference that was not statistically significant. Likewise, there was no difference in incidence of nausea, abdominal cramping, or bloating between the 2 groups.
Comment by Jerry D. Smilack, MD, FACP
The term, probiotic, refers to live microbial supplements that have a positive effect on health. Many microorganisms have been touted to possess probiotic properties. Much research has centered on lactobacilli, bifidobacteria, and Saccharomyces.1 How lactobacilli might exert a beneficial effect in treatment of gastrointestinal disorders remains conjectural, but they are known to produce a number of antimicrobial substances, including free fatty acids, hydrogen peroxide, and bacteriocins, and also to inhibit in vitro binding of E coli O157:H7 to cells. Evidence suggests that LGG shortens duration of diarrhea and decreases viral shedding in children with rotaviral infection and may lessen incidence of travelers’ diarrhea in adults.2
There are few studies of LGG as prophylaxis or treatment of C difficile-mediated colitis or AAD.2 However, a recent report by Vanderhoof et al demonstrated benefit, albeit modest, in children treated with a variety of oral antibiotics for respiratory and other infections.3 In the present study, the Mayo Clinic investigators speculated as to why their patients failed to receive benefit from LGG. Among the possibilities: Could the fact that most patients initially received intravenous antibiotics—and presumably had high intraluminal concentrations of antibiotic in their gastrointestinal tracts, perhaps killing the ingested LGG bacilli—have negated any effect of LGG? Thomas et al suggest that future studies might demonstrate that higher doses of LGG might overcome an inhibitory effect of large doses of antibiotic, and result in demonstrable benefit.
1. Alvarez-Olmos MI, Oberhelman RA. Probiotic agents and infectious diseases: A modern perspective on a traditional therapy. Clin Infect Dis. 2001;32:1567-1576.
2. Lewis SJ, Freedman AR. Review article: The use of biotherapeutic agents in the prevention and treatment of gastrointestinal disease. Aliment Pharmacol Ther. 1998;12:807-822.
3. Vanderhoof JA, et al. Lactobacillus GG in the prevention of antibiotic-associated diarrhea in children. J Pediatr. 1999;135:564-568.
Dr. Smilack, Infectious Disease Consultant, Mayo Clinic Scottsdale, Scottsdale, Ariz., is Associate Editor of Infectious Disease Alert.